Drug-induced bilateral 2° ACG is an entity that can disarm the treating physician who is not aware of the entire list of drugs that may be responsible for this condition. This systematic review indicates that several drugs are implicated in bilateral 2° ACG, including both sulfa-containing and non–sulfa-containing compounds. One of these drugs is used recreationally and another preparation is an over-the-counter dietary supplement. Importantly, oral carbonic anhydrase inhibitor use may rarely result in paradoxical IOP elevation and axial anterior chamber shallowing bilaterally. Although drug-induced bilateral 2° ACG is rare, the implicated drugs are commonly prescribed, so collectively the entity may be more common than might be expected. Knowledge of the array of drugs producing bilateral 2° ACG will facilitate the management of this entity as discontinuation of inciting drugs could prevent unnecessary surgery, help expedite resolution of symptoms, and avoid permanent visual loss. Finally, bilateral 2° ACG cases often present outside of ophthalmic centers where there may not be access to B-scan ultrasound or ultrasound biomicroscopy. The most reliable sign to differentiate 1° ACG from 2° ACG remains the demonstration of a myopic shift in the latter condition.
Supported by Harvard Glaucoma Center of Excellence (L.R.P. and J.L.W.) and a Harvard Medical School Distinguished Ophthalmology Scholar Award (L.R.P.).
J Glaucoma. 2016;25(2):e99-e105. © 2016 Lippincott Williams & Wilkins